Case: Valproat-Induced Hyperammonemic Encephalopathy

  • Aysel Ünlüsoy Aksu Gazi University
  • Ebru Petek Arhan Gazi University
  • Ercan Demir Gazi University
  • Ayşe Aysima Özçelik Gaziantep University
  • Ayşe Serdaroğlu Gazi University
  • Kıvılcım Gücüyener Gazi University
Keywords: Valproate, Hyperammonemia, Carnitine, Encephalopathy, Transaminases, Toxicity

Abstract

Valproate induced hyperammonemic encephalopathy (VHE) is a severe adverse effect of medicine. An epileptic patient with an acute hyperammonemia after the addition of valproic acid to his treatment  presented with acute mental status changes consistent with encephalopathy. Notably, plasma ammonia level was 2 times of the upper limit, despite normal liver function tests. Plasma valproic acid level was in the therapeutic range. His symptoms resolved with the discontinuation of valproic acid and L-carnitine administration. We discuss this case and review the possible mechanisms of valproic acid–associated encephalopathy and the efficacy of L-carnitine. 

Author Biographies

Aysel Ünlüsoy Aksu, Gazi University
Pediatrics
Ebru Petek Arhan, Gazi University
Pediatric Neurology
Ercan Demir, Gazi University
Pediatric Neurology
Ayşe Aysima Özçelik, Gaziantep University
Pediatric Neurology
Ayşe Serdaroğlu, Gazi University
Pediatric Neurology
Kıvılcım Gücüyener, Gazi University
Pediatric Neurology

References

Lewis C, Deshpande A, Tesar GE, Dale R. Valproate-induced hyperammonemic encephalopathy: a brief review. Curr Med Res Opin. 2012; 28:1039-42.

Rousseau MC, Montana M, Villano P, Catala A, Blaya J, Valkov M, et al. Valproic acid-induced encephalopathy in very long course treated patients. Brain Inj. 2009; 23:981-4.

Cheng M, Tang X, Wen S, Yue J, Wang H. Valproate (VPA)-associated hyperammonemic encephalopathy independent of elevated serum VPA levels: 21 cases in China from May 2000 to May 2012. Compr Psychiatry. 2013; 54:562-7.

Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand. 2006;114:1-7.

Perrott J, Murphy NG, Zed PJ. L-carnitine for acute valproic acid overdose: a systematic review of published cases. Ann Pharmacother. 2010;44:1287-93.

Raskind JY, El-Chaar GM. The role of carnitine supplementation during valproic acid therapy. Ann Pharmacother. 2000;34:630-8.

Lheureux PE, Hantson P. Carnitine in the treatment of valproic acid-induced toxicity. Clin Toxicol (Phila). 2009;47:101-11.

Gidal BE, Inglese CM, Meyer JF, Pitterle ME, Antonopolous J,Rust RS: Diet-and valproate-induced transient hyperammonemia:effect of L-carnitine. Pediatr Neurol 1997;16: 301-5.

Hamed SA, Abdella MM. The risk of asymptomatic hyperammonemia in children with idiopathic epilepsy treated with valproate: relationship to blood carnitine status. Epilepsy Res. 2009;86:32-41.

Hantson P, Grandin C, Duprez T, Nassogne MC, Guérit JM. Comparison of clinical, magnetic resonance and evoked potentials data in a case of valproic-acid-related hyperammonemic coma. Eur Radiol. 2005;15:59-64.

Blackford MG, Do ST, Enlow TC, Reed MD. Valproic Acid and topiramate induced hyperammonemic encephalopathy in a patient with normal serum carnitine. J Pediatr Pharmacol Ther. 2013;18:128-36.

Gomceli YB, Kutlu G, Cavdar L, Sanivar F, Inan LE. Different clinical manifestations of hyperammonemic encephalopathy. Epilepsy Behav. 2007;10:583-7.

Kasapkara CS, Kanğın M, Taş FF, Topçu Y, Demir R, Ozbek MN. Unusual ause of

hyperammonemia in two cases with short-term and long-term valproate therapy successfully treated by single dose carglumic acid. J Pediatr Neurosci. 2013;8:250-2.

Larsen EP, Ostergaard JR. Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease). Seizure. 2014;23:429-34.

Published
2016-03-28